Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 116, NWS Miami, FL

July 30, 2012Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 30, 2012, 5:35 PM EDT for Palm Beach County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 5:35 PM EDT (21:35 UTC)
Expired
Jul 30, 2012, 6:00 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 138 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMIA), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2656 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2656 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS52 KMFL 302135
SVRMFL
FLC099-302200-
/O.NEW.KMFL.SV.W.0116.120730T2135Z-120730T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
535 PM EDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 600 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CALOOSA. THIS STORM WAS
  NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2678 8023 2677 8041 2696 8042 2695 8022
TIME...MOT...LOC 2135Z 064DEG 2KT 2688 8030

$$
JR
1 follow-up statement
220 
WWUS52 KMFL 302156
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
556 PM EDT MON JUL 30 2012

FLC099-302206-
/O.EXP.KMFL.SV.W.0116.000000T0000Z-120730T2200Z/
PALM BEACH FL-
556 PM EDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PALM BEACH
COUNTY WILL EXPIRE AT 600 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
DISSIPATED. THUS THE THUNDERSTORM WARNING WILL EXPIRE AT 600 PM EDT.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2678 8023 2677 8041 2696 8042 2695 8022
TIME...MOT...LOC 2156Z 064DEG 2KT 2687 8031

$$
JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:17 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 30, 5:17 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
517 PM EDT MON JUL 30 2012

.AVIATION...A WEAK HIGH PRESSURE RIDGE WILL BE OVER S FLA THROUGH
THE PERIOD, ALOFT AND TO THE SW OF THE AREA...AN UPPER LEVEL LOW
WILL PULL SOME MOISTURE OVER S FLA. VCSH POSSIBLE MIAMI DADE AND
BROWARD TERMINALS OVER NITE WITH VCTS FROM 15Z-18Z AS TSTMS DEVELOP
ALONG THE E COAST SEA BREEZE BUT MOVE WESTWARD INLAND. AT THIS
TIME KPBI MAY HAVE NO CONVECTIVE ACTIVITY. SURFACE WINDS SE-SSE 8
TO 12 KTS DECREASING AFT 00Z TO CALM OR LIGHT SE. AFTER 15Z
BECOMING SE 10 KTS. AT KAPF...VCSH UNTIL 02Z THEN VFR WITH CALM
WINDS. AFT 13Z SE WINDS < 8 KTS BECOMING AFT 17Z SW AROUND 10 KTS
AS W COAST SEA BREEZE DVLPS. VCTS AFT 20Z- 24Z.

&&

.PREV DISCUSSION... /ISSUED 215 PM EDT MON JUL 30 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY...TUTT LOW OVER WESTERN CUBA
SHOULD CONTINUE TO MOVE SLOWLY SOUTHWESTWARD. WATER VAPOR IMAGES
SHOWS MOISTURE ALOFT WRAPPING AROUND THIS LOW AND BEING ADVECTED
OVER SOUTH FLORIDA. THIS WILL CONTINUE TO LEAD TO THE DEVELOPMENT
OF DAILY SHOWERS/TSTMS ACROSS THE LOCAL AREA. LOCATION WILL
LARGELY DEPEND ON LOCAL SEA/LAKE BREEZES, BUT A MOSTLY EASTERLY
STEERING FLOW WILL TEND TO KEEP MOST ACTIVITY INLAND AND WEST
DURING THE AFTERNOON AND OVER EASTERN AREAS NIGHTTIME AND EARLY
MORNINGS. A MID LATITUDE TROUGH IS EXPECTED TO BUILD SOUTHWARD
ACROSS SE U.S. AND THIS WILL RESULT IN A MORE WEST-SOUTHWEST DEEP
LAYER FLOW BY WEDNESDAY, AND ALTHOUGH A DECREASE IN AVAILABLE
MOISTURE IS EXPECTED, ANY SHOWER/STORM THAT DEVELOPS WILL LIKELY
BE STEERED TOWARD THE EASTERN METRO AREAS.

LONG TERM...FRIDAY THROUGH MONDAY...AN ATLANTIC HIGH PRESSURE
RIDGE IS EXPECTED TO BUILD WESTWARD ACROSS THE REGION WITH A DEEP
LAYER EASTERLY FLOW RETURNING TO THE LOCAL AREA. WITH DEEPER
MOISTURE OVER THE REGION...A RETURN TO AFTERNOON SHWRS/STORM OVER
INTERIOR/WEST AND NIGHTTIME/EARLY MORNING SHOWERS OVER EASTERN
AREAS SHOULD BE EXPECTED.

MARINE...PLEASANT WEATHER CONDITIONS SHOULD PREVAIL THROUGH THE
REST OF THE WEEK WITH SFC WINDS AOB 15 KTS AND SEAS AOB 2 FEET.

FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  89  76  90 / 10 20 10 30
FORT LAUDERDALE  78  90  78  90 / 10 20 10 30
MIAMI            78  91  78  91 / 10 20 10 30
NAPLES           78  91  78  92 / 20 20 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...15/JR
Hazardous weather outlook, Jul 30, 4:51 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
451 PM EDT MON JUL 30 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
311030-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
451 PM EDT MON JUL 30 2012

...SCATTERED THUNDERSTORMS INTERIOR SECTIONS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING ACROSS THE INLAND LOCATIONS. THE PRIMARY THREATS
FROM THE STRONGEST STORMS WILL BE FREQUENT LIGHTNING STRIKES ALONG
WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS.

WIND: THE STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES AROUND 105 DEGREES ARE POSSIBLE EACH DAY,
ESPECIALLY ACROSS INTERIOR PORTIONS OF THE REGION DURING THE
AFTERNOON HOURS.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY INTO THE UPCOMING
WEEKEND. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 30, 5:25 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
525 PM EDT MON JUL 30 2012

FLZ067-302200-
INLAND PALM BEACH COUNTY FL
525 PM EDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF NORTH COUNTY AIRPORT...AND
  MOVING VERY SLOWLY NORTHWEST.

* THE STORM WILL AFFECT...
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND LOCALLY
HEAVY RAIN WITH WIND GUSTS TO 40 MPH. LIGHTNING IS THE NUMBER ONE
WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2696 8042 2695 8024 2675 8027 2675 8035
TIME...MOT...LOC 2125Z 205DEG 10KT 2693 8030

JR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:25 PM EDTSpecial Weather StatementMFLPalm Beach35 min
Jul 30, 6:13 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry32 min
Jul 30, 6:29 PM EDTSevere Thunderstorm WarningMFLBroward31 min
Jul 30, 6:50 PM EDTSpecial Marine WarningMFL55 min
Jul 30, 7:10 PM EDTSpecial Marine WarningMFL50 min
Jul 30, 7:17 PM EDTSpecial Weather StatementMFLBroward43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.